I have a 35 year old female patient who is generally healthy but takes frequent ondansetron and oxycodone for severe
migraines which I am worried about as she is breast-feeding.
Response in brief: Neither oxycodone nor ondansetron are recommended for the treatment of migraine
symptoms in anyone. Oxycodone is present in breast milk and associated with CNS depression in breast fed infants, therefore
use should be avoided. Ondansetron should also be avoided during breast feeding as limited evidence suggests it is
present in breast milk. Migraine prophylaxis such as a beta-blocker, tricyclic antidepressant or sodium valproate may
be appropriate for this patient. If migraine relief is required, options for a woman who is breast feeding include
cautious use of a NSAID, prochlorperazine or triptan (breast milk discarded 12-24 hours after dose) as required.
Migraine treatment can be complicated and requires a systematic approach to the management of predisposing factors,
trigger identification and avoidance, acute symptom relief and prophylaxis.
A number of factors may increase migraine frequency in women who are breast feeding, including dehydration (increased
fluid intake is essential during breast feeding), change in routine (e.g. altered sleep pattern), reduced sleep, missed
meals, increased stress and postnatal depression. Although there may not always be a clear association between migraines
and lifestyle factors and triggers, changes can be made where practical. A plan may need to be put in place for care
of the infant (e.g. by partner, family member) if the migraines (or the sedative effects of the medicine used in treatment)
are severe enough to make the mother unable to continue her daily activities. The woman may wish to consider expressing
and freezing milk (e.g. at the conclusion of a normal breast feed) so that a supply is available if she cannot feed
during an acute attack or if there are concerns about medicines being present in the breast milk. Taking a dose of medicine
at the completion of a breast feed may allow time for metabolism and excretion of at least some of the medicine prior
to the next breast feed. Expressing and discarding milk post-dose may be another option for some women. A woman with
recurrent severe migraine may benefit from prophylaxis rather than frequent use of acute treatments.
Acute symptom relief usually follows a four-tiered approach, with failure of treatment at one tier on three occasions
being grounds to move onto the next tier:1
- Tier one - simple analgesic (e.g. aspirin, NSAIDs) +/- antiemetic (e.g. metoclopramide, prochlorperazine)
- Tier two - rectal analgesic (e.g. diclofenac) +/- antiemetic (e.g. metoclopramide, prochlorperazine)
- Tier three - specific anti-migraine medicines (e.g. sumitriptan, rizatriptan)
- Tier four - combination treatment (e.g. sumatriptan with a NSAID)
However, not all of these medicines are appropriate for women who are breast feeding:
- Aspirin should be avoided in women who are breast feeding due to the possible risk of Reye’s syndrome in the
infant. In addition, regular use of aspirin may impair platelet function in the infant if neonatal vitamin K stores
- NSAIDs should be used with caution, but the amount of diclofenac, ibuprofen and naproxen in breast milk is too small
to be considered harmful.2
- There is limited information available on the effects of antiemetics on a breast fed infant. Phenothiazine derivatives
(e.g. prochlorperazine) are sometimes used for short-term treatment.2 A small amount of metoclopramide
is present in breast milk, so it is usually avoided, however, this medicine has been used safely in women who are breast
feeding to increase milk production.2,3
- Triptans such as sumatriptan and rizatriptan may be used in a woman who is breast feeding, however, animal studies
have shown that small amounts are excreted in the breast milk. Although the amount is probably too small to be harmful,
it is suggested that breast milk is expressed and discarded for 12-24 hours after the dose of triptan.2,4
Consider migraine prophylaxis
Regular use of acute migraine treatments for more than two days per week carries significant risk of initiating or
escalating medication overuse headache and should be avoided. Regular requirement of acute migraine treatment for more
than one day per week is an indication to evaluate how the medicine is being used, to review the diagnosis and consider
migraine prophylaxis medicine.
This patient may be a good candidate for migraine prophylaxis. In general, prophylactic treatments are started at
low doses and gradually increased to avoid adverse effects. Once a full dose is achieved, the medicine should be trialled
for six to eight weeks. Medicines that are safe to use for migraine prophylaxis in a woman who is breast feeding include
beta blockers, sodium valproate and, with caution, tricyclic antidepressants (excluding doxepin).1,2 If sodium
valproate is prescribed, ensure the woman is using effective contraception due the increased risk of congenital malformations
and developmental delay with this medicine.
Opiates and ondansetron are not recommended for migraine or while breast feeding
All opiates (including codeine) are best avoided during acute migraine as they have limited benefit, can be associated
with medication overuse headache and have potential for addiction.1,5
The use of opioid medicines, particularly codeine and oxycodone, has been discouraged in women who are breast feeding
due to reports of infant fatalities.6,7 Oxycodone is present, and can accumulate, in breast milk.2 A
recent retrospective cohort study has reported that symptoms of central nervous system (CNS) depression were present
in 20% of infants who were breast fed by mothers who took oxycodone.8 Symptoms of CNS depression in an infant
include increased sleepiness (more than usual), not waking for feeds, difficulty breast feeding, breathing difficulties
Much of the evidence regarding the safety of opioids and lactation looks at the use of these medicines for post-partum
analgesia, rather than ongoing use for other indications. Although intermittent use of an opioid may be relatively safe,
repeated doses should be used with caution.9 If oxycodone is used, the infant should be monitored for drowsiness,
adequate weight gain, and achievement of developmental milestones, particularly if the medicine is taken on an ongoing
Ondansetron is not indicated for the treatment of nausea and vomiting in acute migraine. In addition ondansetron should
be avoided during breast feeding as evidence from animal studies suggests it is present in milk.2 Although
safety data is limited and some references suggest that one or two doses post-partum may be appropriate, there is no
clear guidance regarding repeated use.9
- British Association for the Study of Headache (BASH). Guidelines for all healthcare professionals in the diagnosis
and management of migraine, tension-type headache, cluster headache, medication-overuse headache. BASH, 2010. Available
from: www.bash.org.uk (Accessed Jan, 2012).
- British National Formulary (BNF). BNF 62. London: BMJ Publishing Group and Royal Pharmaceutical Society of Great
- United States National library of Medicine. Drugs and lactation database (LactMed). Available from: http://toxnet.nlm.nih.gov/cgi-bin/sis/htmlgen?LACT (Accessed
- Clinical Knowledge Summaries (CKS). Migraine - Management. CKS, 2010. Available from: www.cks.nhs.uk (Accessed
- Marcus D. Managing headache during pregnancy and lactation. Expert Rev Neurotherapeutics 2008;8(3):385-95.
- Koren G, Cairns J, Chitayat D, et al. Pharmacogenetics of morphine poisoning in a breastfed neonate of a codeine-prescribed
mother. Lancet 2006;368:704.
- Levine B, Moore K, Aronica-Pollak P, et al. Oxycodone intoxication in an infant: accidental or intentional exposure?
J Forensic Sci 2004;49:1358-60.
- Lam J, Kelly L, Ciszkowski C, et al. Central nervous system depression of neonates breastfed by mothers receiving
oxycodone for postpartum analgesia. J Pediatr 2011;(In press).
- Australian Medicines Handbook (AMH). Adelaide; AMH Pty Ltd, 2011.